Alabama, 2007

Hail in Alabama, April 14, 2007

April 14, 2007 · NWS HUN · 2 events in 1 county or zone

A series of showers and thunderstorms during the morning hours of the 14th produced heavy downpours and isolated hail across north Alabama. The rain and thunderstorms were ahead of a cold front which tracked east through the mid and deep South into the Southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A series of showers and thunderstorms during the morning hours of the 14th produced heavy downpours and isolated hail across north Alabama. The rain and thunderstorms were ahead of a cold front which tracked east through the mid and deep South into the Southeast. Heavy rain was aided by moist southerly inflow from the Gulf of Mexico. Rainfall amounts of around 2 inches were reported in and around Decatur, producing local urban flooding in a poor drainage area of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 14, 2:30 AM CST, 6 hours 39 minutes earlier.

Area forecast discussion, Apr 14, 2:30 AM CST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT SAT APR 14 2007

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE
TENNESSEE VALLEY THIS MORNING WELL AHEAD OF THE MAIN SYSTEM.
CONVECTION CONTINUES TO WEAKEN AS IT MOVES INTO THE DRIER AND MORE
STABLE AIRMASS. THE MAIN LINE OF STORMS IS JUST AHEAD OF THE COLD
FRONT AND EXTENDS FROM NW MS DOWN THROUGH LA INTO FAR EASTERN TX.
THE UPPER LOW IS NOW MOVING NE FROM OK INTO SERN NE WHILE AT THE SFC
LOW IS CENTERED OVER NE LA. COLD FRONT EXTENDS FROM SFC LOW DOWN
THROUGH LA INTO EASTERN TX WHILE WARM FRONT STRETCHES ACROSS CENTRAL
MS ACROSS THE SW CORNER OF AL INTO THE FL PANHANDLE. CLOSER TO
HOME...HIGHER DEWPOINTS (LOW-MID 40S) ARE SLOWLY CREEPING NWD INTO
NW AL WHILE REMAINDER OF THE AREA REMAINS IN THE LOWER TO MID 30S.

MAIN FORECAST CONCERNS OBVIOUSLY CENTER AROUND FORECAST FOR THE
NEXT 36-48 HOURS...WITH SEVERE AND HEAVY RAIN POTENTIAL TODAY...AND
THEN BREEZY AND COLD CONDITIONS FOR SUNDAY. THE UPPER TROUGH WILL
MOVE NEWRD ACROSS THE MS VALLEY TODAY WHILE THE ASSOCIATED SFC LOW
AND COLD FRONT MOVE EAST ACROSS THE TN VALLEY. WATCHING THE
PRESSURE FALLS AND MODEL INDICATIONS CONTINUE TO TRACK SFC LOW
DIRECTLY OVER THE AREA TODAY. WITH THIS TRACK OF THE
LOW...ANTICIPATE WARM FRONT WILL BE ABLE TO LIFT NWRD INTO MAINLY
THE SE PORTIONS OF THE AREA...THUS PLACING THE HIGHER MOISTURE AND
BETTER INSTABILITY OVER THIS AREA. THIS AGREES WITH OUR THINKING
FROM YESTERDAY THAT THE HIGHER THREAT FOR SEVERE WEATHER WILL
REMAIN TO OUR SOUTH AND NUDGE INTO OUR SERN AREAS. THIS ALSO
AGREES WITH THE DAY 1 OUTLOOK FROM SPC. THE MAIN THREATS WILL BE
DAMAGING WINDS AND HAIL.

LATEST RUC IS OFFERING A SLIGHTLY DIFFERENT SCENARIO...TAKING THE
SFC LOW FARTHER NORTH OVER TN AND THUS PLACING MORE OF OUR AREA IN
THE UNSTABLE AIRMASS. FOR NOW AM FAVORING THE SLIGHTLY FURTHER
SOUTH TRACK...BUT WILL CONTINUE TO MONITOR PRESSURE FALLS AND
TRACK OF THE LOW AND MOVEMENT OF THE WARM FRONT. IF RUC
VERIFIES...SEVERE THREAT WILL INCREASE OVER THE AREA. WARM FRONT
HAS BEEN SLOW TO MOVE THUS FAR THOUGH...AND WILL NEED TO SEE A
SUBSTANTIAL INCREASE IN MOISTURE FOR A SIGNIFICANT SEVERE THREAT.

IN ADDITION TO THE STORM THREAT FOR TODAY...ALSO MONITORING HEAVY
RAIN POTENTIAL. AS LOW LEVEL JET INCREASES OVER THE AREA AND PUMPS
MOISTURE IN...HEAVIER RAIN AXIS WILL BEGIN TO SHIFT INTO THE AREA.
AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH SOME LOCALLY HIGHER
AMOUNTS POSSIBLE. WITH THE CURRENT DROUGHT SITUATION...DO NOT
ANTICIPATE FLOODING TO BE A MAJOR CONCERN BUT A COUPLE OF
LOCALIZED PROBLEMS ARE POSSIBLE WITH TRAINING OF CELLS AND
EXCESSIVE HEAVY RAIN. WIDESPREAD RAINFALL THIS MORNING WILL ALSO
HELP TO LIMIT INSTABILITY AND SEVERE THREAT. HOWEVER...LATEST NAM
COMING IN IS SLOWER WITH BRINGING THE HEAVY RAIN OVER THE AREA AND
BRINGS IT INTO THE HSV AREA THIS AFTERNOON.

COLD FRONT WILL MOVE ACROSS THE AREA DURING THE AFTERNOON...POSSIBLY
EARLY EVENING...AND TAPERED POPS DURING THE EVENING HOURS WITH
HIGHEST CHANCES ACROSS THE EAST. ABUNDANT WRAP AROUND MOISTURE WILL
KEEP SCATTERED SHOWERS AROUND THROUGH THE NIGHT. MODEL SOUNDINGS
SHOW STRONG LAPSE SUNDAY MORNING WITH DRIER AIR NOT MOVING IN UNTIL
LATER IN THE AFTERNOON. THEREFORE COULD SEE SOME INSTABILITY SHOWERS
PERSIST THROUGH THE MORNING HOURS. SUNDAY OVERALL LOOKS TO BE A RAW
AND BRISK DAY...WITH TEMPERATURES STRUGGLING TO REACH THE 50S AND
GUSTY WINDS.

DRIER AIR WILL BEGIN TO FILTER IN SUNDAY AFTERNOON WITH SKIES
CLEARING OVERNIGHT AND WINDS SUBSIDING. TEMPERATURES WILL FALL
INTO THE 30S ACROSS THE AREA SUNDAY NIGHT AND THOUGH SOME
LOCATIONS WILL FLIRT WITH THE FREEZING MARK A HARD FREEZE IS NOT
ANTICIPATED.

HIGH PRESSURE WILL MOVE OVER THE AREA FOR THE BEGINNING OF THE
WEEK WITH DRY WEATHER AND TEMPERATURES REMAINING A FEW DEGREES
BELOW NORMAL. NEXT SYSTEM WILL APPROACH LATE TUESDAY WITH SMALL
RAIN CHANCES FOR TUESDAY NIGHT AND WEDNESDAY. DRY WEATHER WILL
RETURN FOR THE REST OF THE WORK WEEK WITH TEMPS RETURNING TO NEAR
NORMAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    67  44  52  37 / 100  40  20   0
SHOALS        64  43  53  37 / 100  30  20   0
CULLMAN       69  43  54  37 / 100  40  20   0
FAYETTEVILLE  64  42  51  36 / 100  50  20   0
ALBERTVILLE   69  43  53  35 / 100  50  20   0
FORT PAYNE    68  46  52  34 / 100  70  20   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

24
Hazardous weather outlook, Apr 14, 3:55 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 AM CDT SAT APR 14 2007

ALZ001>010-016-TNZ076-096-097-141800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
455 AM CDT SAT APR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
A LOW PRESSURE SYSTEM WILL TRACK NORTHEAST THROUGH THE TENNESSEE
VALLEY TODAY...BRINGING A COLD FRONT THROUGH THE REGION LATE THIS
AFTERNOON AND EARLY EVENING.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL ADVANCE INTO
NORTHWEST ALABAMA THIS MORNING...BRINGING HEAVY
DOWNPOURS...LIGHTNING AND GUSTY WINDS UP TO 40 MPH.  A SLIGHT THREAT
OF SEVERE WEATHER EXISTS ACROSS SOUTHERN PORTIONS OF NORTH
ALABAMA...GENERALLY SOUTHEAST OF A SCOTTSBORO TO CULLMAN LINE.
SOUTHERLY FLOW WILL BRING INCREASED LOW LEVEL MOISTURE AND
INSTABILITY INTO THIS AREA BY MIDDAY FEEDING A SQUALL LINE
ADVANCING FROM WESTERN ALABAMA INTO NORTHEAST ALABAMA.  THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

MOST LOCATIONS WILL RECEIVE BENEFICIAL RAINFALL AMOUNTS OF 1 TO 2
INCHES BY TONIGHT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
MUCH COLDER AIR WILL ENTER THE REGION SUNDAY...ALONG WITH GUSTY
NORTHWEST WINDS.  WIND SPEEDS OF 15 TO 25 MPH WILL BE COMMON...WITH
GUSTS OF 30 TO 35 MPH POSSIBLE.

LOW TEMPERATURES ON MONDAY MORNING WILL DROP INTO THE MID 30S AT
MANY LOCATIONS...JUST SHY OF FREEZING.  THOSE WITH AGRICULTURAL
INTERESTS SHOULD MONITOR FUTURE TEMPERATURE FORECASTS ISSUED LATER
TODAY AND SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE TODAY...BUT MOST LIKELY ALONG AND NEAR A FORT
PAYNE...BOAZ...CULLMAN LINE.

KULA

In the hours before

Special weather statement, Apr 14, 4:27 AM CST, 4 hours 42 minutes before
SHORT TERM FORECAST
NATIONAL WEATHER SERVICE HUNTSVILLE AL
527 AM CDT SAT APR 14 2007

ALZ001>004-141200-
COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE-
INCLUDING THE CITIES OF...FLORENCE...MOULTON...MUSCLE SHOALS...
RUSSELLVILLE
527 AM CDT SAT APR 14 2007

.NOW...
...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS UNTIL 7 AM...

A BRIEF PERIOD OF GUSTY WINDS UP TO 45 MPH IS POSSIBLE BETWEEN 5:45
AM AND 7:00 AM.

THE WIND WILL BE FOLLOWED BY STEADY MODERATE TO HEAVY RAINFALL AND
OCCASIONAL THUNDERSTORMS FOR SEVERAL HOURS.  RAIN AMOUNTS OF ONE TO
TWO INCHES WILL BE POSSIBLE THROUGH THE MORNING HOURS.  MOTORISTS
SHOULD BE ALERT TO PONDING OF WATER AND A THREAT OF HYDROPLANING.

KULA
Special weather statement, Apr 14, 4:27 AM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
527 AM CDT SAT APR 14 2007

ALZ001>004-141200-
COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE-
INCLUDING THE CITIES OF...FLORENCE...MOULTON...MUSCLE SHOALS...
RUSSELLVILLE
527 AM CDT SAT APR 14 2007

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS UNTIL 7 AM...

A BRIEF PERIOD OF GUSTY WINDS UP TO 45 MPH IS POSSIBLE BETWEEN 5:45
AM AND 7:00 AM.

THE WIND WILL BE FOLLOWED BY STEADY MODERATE TO HEAVY RAINFALL AND
OCCASIONAL THUNDERSTORMS FOR SEVERAL HOURS.  RAIN AMOUNTS OF ONE TO
TWO INCHES WILL BE POSSIBLE THROUGH THE MORNING HOURS.  MOTORISTS
SHOULD BE ALERT TO PONDING OF WATER AND A THREAT OF HYDROPLANING.

KULA
Special weather statement, Apr 14, 8:18 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
918 AM CDT SAT APR 14 2007

ALZ004-141445-
LAWRENCE-
918 AM CDT SAT APR 14 2007

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 945 AM CDT...

AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF HALEYVILLE...MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

A SECOND THUNDERSTORM WILL ALSO MOVE OVER THE SAME AREAS DURING THE
NEXT HOUR...AND WILL BE CLOSELY MONITORED. HEAVY RAINFALL WILL BE
THE PRIMARY THREAT DUE TO THE REPEATED STORMS OVER THE SAME AREA.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MT HOPE.
  LANDERSVILLE.
  WREN.
  SPEAKE.
  CHALYBEATE SPRINGS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Apr 14, 8:40 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
940 AM CDT SAT APR 14 2007

ALZ005-007-141515-
LIMESTONE-MORGAN-
940 AM CDT SAT APR 14 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN LIMESTONE AND NORTHWESTERN
MORGAN COUNTIES UNTIL 1015 AM CDT...

AT 940 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF TRINITY...OR 9 MILES
SOUTHWEST OF DECATUR...MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRINITY.
  DECATUR.
  BELLE MINA.
  TANNER.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE
Special weather statement, Apr 14, 9:04 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1004 AM CDT SAT APR 14 2007

ALZ006-141530-
MADISON-
1004 AM CDT SAT APR 14 2007

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 1030 AM CDT...

AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MADISON...MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MADISON.
  HARVEST.
  MERIDIANVILLE.
  HAZEL GREEN.
  NEW MARKET.
  PLEVNA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The radar

The Pleasant Hill radar (KEAX), 149 km away, was scanning. The volume nearest the first event began at 15:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Madison

When
April 14, 9:09 AM CST
Where
Madison County, 519.78 mi WNW of Maple Hill
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.806, -95.394

Quarter-sized hail was reported.

Hail, Madison

When
April 14, 9:09 AM CST
Where
Madison County, 519.78 mi WNW of Maple Hill
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.806, -95.394

Quarter-sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23351, 38009.